Riv. Mat. Univ. Parma, Vol. 11, No. 1, 2020

Elisabetta Barletta [a] and Sorin Dragomir [a]

Robinson-Sparling construction of CR structures associated to shearfree null geodesic congruences

Pages: 9-68
Received: 14 January 2019
Accepted in revised form: 7 May 2019
Mathematics Subject Classification (2010): 32V20, 32V30, 53C50, 53D10, 53Z05.
Keywords: CR structure, tangential Cauchy-Riemann equations, Fefferman metric, flag structure, optical structure, Lorentzian metric, space-time, Maxwell field, Dirac equation.
Authors address:
[a]: Università degli Studi della Basilicata, Dipartimento di Matematica, Informatica ed Economia, Via dell'Ateneo Lucano 10, Potenza, 85100, Italy

Full Text (PDF)

Abstract: We review the construction of Lorentzian metrics, such as Fefferman type metrics, associated to a given \(3\)-dimensional nondegenerate CR manifold \(M\), and admitting shearfree null geodesic congruences \(N\). This class of metrics is obtained by a lifting procedure from \(M\) to \(M \times {\mathbb R}\) devised by I. Robinson and A. Trautman (cf. [71]-[72]) and notably radiative gravitational fields are searched for (cf. e.g. R.K. Sachs, [74]) within the class. Conversely, nondegenerate CR structures arise (by the Robinson-Trautmann construction, [71]) on leaf spaces \({\mathfrak M}/N\) associated to space-times \(\mathfrak M\) adapted to given optical structures \(\big( (K, L), \, J)\). The Graham-Sparling construction (cf. [40], [77]) is shown to be a particular case of Robinson-Trautman construction where the complex structure on the complex line bundle \({\rm Ker} (L) /K \to {\mathfrak M}\) is induced by an \(f\)-structure with two complemented frames obtained as a covariant derivative of the given null Killing vector field \(N\).

T. Akahori, A new approach to the local embedding theorem of CR-structures for \(n\geq4\) (the local solvability for the operator \(\overline\partial_b\) in the abstract sense), Mem. Amer. Math. Soc. 67 (1987), no. 366. MR0888499
A. Andreotti and C. D. Hill, Complex characteristic coordinates and tangential Cauchy-Riemann equations, Ann. Scuola Norm. Sup. Pisa 26 (1972), 299-324. MR0460724
A. Andreotti and G. A. Fredricks, Embeddability of real analytic Cauchy-Riemann manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 6 (1979), 285-304. MR0541450
F. Antonacci and P. Piccione, A Fermat principle on Lorentzian manifolds and applications, Appl. Math. Lett. 9 (1996), 91-95. MR1383689
M. Arminjon and F. Reifler, Four-vector versus four-scalar representation of the Dirac wave function, Int. J. Geom. Methods Mod. Phys. 9 (2012), 1250026, 23 pp. MR2917305
M. Arminjon and F. Reifler, Basic quantum mechanics for three Dirac equations in a curved spacetime, Braz. J. Phys. 40 (2010), 242-255. DOI
M. Arminjon and F. Reifler, Equivalent forms of Dirac equations in curved space-times and generalized de Broglie relations, Braz. J. Phys. 43 (2013), 64-77. DOI
A. Banerjee, Null electromagnetic fields in general relativity, J. Phys. A: Gen. Phys. 3 (1970), 501-504. DOI
E. Barletta and S. Dragomir, On the CR structure of the tangent sphere bundle, Matematiche (Catania) 50 (1995), 237-249. MR1414632
E. Barletta and S. Dragomir, Transversally CR foliations, Rend. Mat. Appl. (7) 17 (1997), 51-85. MR1459408
E. Barletta and S. Dragomir, New CR invariants and their application to the CR equivalence problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 24 (1997), 193-203. MR1475776
E. Barletta and S. Dragomir, Differential equations on contact Riemannian manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 30 (2001), 63-95. MR1882025
E. Barletta, S. Dragomir and K. L. Duggal, Foliations in Cauchy-Riemann geometry, Math. Surveys Monogr., 140, American Mathematical Society, Providence, 2007. MR2319199
E. Barletta, S. Dragomir and H. Jacobowitz, Gravitational field equations on Fefferman space-times, Complex Anal. Oper. Theory 11 (2017), 1685-1713. MR3717385
H. Bateman, The transformations of coordinates which can be used to transform one physical problem into another, Proc. London Math. Soc. 8 (1910), 469-488. MR1577445
S. Bergman, The kernel function and conformal mapping, Mathematical Surveys, No. 5, American Mathematical Society, New York, 1950. MR0038439
D. E. Blair, Contact manifolds in Riemannian geometry, Lecture Notes in Math., 509, Springer-Verlag, Berlin-Heidelberg-New York, 1976. MR0467588
D. E. Blair, Geometry of manifolds with structural group \({\rm U}(n) \times {\rm O}(s)\), J. Differential Geometry 4 (1970), 155-167. MR0267501
D. E. Blair, On a generalization of the Hopf fibration, An. Şti. Univ. ''Al. I. Cuza'' Iaşi Secţ. I a Mat. (N.S.) 17 (1971), 171-177. MR0314064
D. E. Blair, G. D. Ludden and K. Yano, Differential geometric structures on principal toroidal bundles, Trans. Amer. Math. Soc. 181 (1973), 175-184. MR0319099
H. Bondi, F. A. E. Pirani and I. Robinson, Gravitational waves in general relativity, III, Exact plane waves, Proc. Roy. Soc. London Ser. A 251 (1959), 519-533. MR0106747
H. Bondi and F. A. E. Pirani, Gravitational waves in general relativity, XIII, Caustic property of plane waves, Proc. Roy. Soc. London Ser. A 421 (1989), 395-410. MR0985269
W. M. Boothby and H. C. Wang, On contact manifolds, Ann. of Math. 68 (1958), 721-734. MR0112160
S.-S. Chern, On a generalization of Kähler geometry, Algebraic Geometry and Topology, Sympos. in honor of S. Lefschetz, Princeton Univ. Press, Princeton, 1957, 103-121. MR0087172
S. Dain and O. M. Moreschi, The Goldberg-Sachs theorem in linearized gravity, J. Math. Phys. 41 (2000), 6296-6299. MR1779646
R. Debever, Sur les espaces de Brandon Carter, Acad. Roy. Belg. Bull. Cl. Sci. 55 (1969), 8-16. MR0247860
P. A. M. Dirac, The principles of quantum mechanics, \(4^{\rm th}\) ed., Oxford University Press, Oxford, 1959. MR0023198
P. Dombrowski, On the geometry of the tangent bundle, J. Reine Angew. Math. 210 (1962), 73-88. MR0141050
S. Dragomir, Cauchy-Riemann submanifolds of Kaehlerian Finsler spaces, Collect. Math. 40 (1989), 225-240. MR1099243
S. Dragomir and J. Masamune, Cauchy-Riemann orbifolds, Tsukuba J. Math. 26 (2002), 351-386. MR1940400
S. Dragomir and G. Tomassini, Differential geometry and analysis on CR manifolds, Progress in Mathematics, 246, Birkhäuser, Boston, 2006. MR2214654
C. Fefferman, The Bergman kernel and biholomorphic equivalence of pseudoconvex domains, Invent. Math. 26 (1974), 1-65. MR0350069
C. Fefferman, Monge-Ampére equations, the Bergman kernel, and geometry of pseudoconvex domains, Ann. of Math. 103 (1976), 395-416; ibidem, 104 (1976), 393-394. MR0407320
R. Geroch, Partial differential equations of physics, in ''General relativity'' (Aberdeen, 1995), Scott. Univ. Summer School Phys., Edinburgh, 1996, 19-60. MR1412628
F. Giannoni and A. Masiello, On a Fermat principle in general relativity. A Morse theory for light rays, Gen. Relativity Gravitation 28 (1996), 855-897. MR1398288
K. Gödel, An example of a new type of cosmological solutions of Einstein's field equations of gravitation, Rev. Modern Physics 21 (1949), 447-450. MR0031841
S. I. Goldberg, A generalization of Kaehler geometry, J. Differential Geometry 6 (1972), 343-355. MR0300227
J. N. Goldberg and R. K. Sachs, A theorem on Petrov types, Acta Phys. Polon. 22 (1962), 13-23. MR0156679
S. I. Goldberg and K. Yano, On normal globally framed \(f\)-manifolds, Tohoku Math. J. 22 (1970), 362-370. MR0305295
C. R. Graham, On Sparling's characterization of Fefferman metrics, American J. Math. 109 (1987), 853-874. MR0910354
S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, 80, Academic Press, New York-London, 1978. MR0514561
C. D. Hill, J. Lewandowski and P. Nurowski, Einstein's equations and the embedding of \(3\)-dimensional CR manifolds, Indiana Univ. Math. J. 57 (2008), 3131-3176. MR2492229
J. Holland and G. Sparling, Null electromagnetic fields and relative Cauchy-Riemann embeddings, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 469 (2016), 20120583, 14 pp. MR3016190 | DOI
S. Ianuş, Sulle varietà di Cauchy-Riemann, Rend. Accad. Sci. Fis. Mat. Napoli 39 (1972), 191-195. MR0343204
F. John, Partial differential equations, 4th ed., Appl. Math. Sci., 1, Springer-Verlag, New York, 1982. MR0831655
N. Kamran and R. G. McLenaghan, Separation of variables and symmetry operators for the neutrino and Dirac equations in the space-times admitting a two-parameter abelian orthogonally transitive isometry group and a pair of shearfree geodesic null congruences, J. Math. Phys. 25 (1984), 1019-1027. MR0739257
S. Kobayashi and K. Nomizu, Foundations of differential geometry, Interscience Publishers, New York, Vol. I, 1963; Vol. II, 1969. MR0152974 |  MR0238225
L. K. Koch, Chains on CR manifolds and Lorentz geometry, Trans. Amer. Math. Soc. 307 (1988), 827-841. MR0940230
L. K. Koch, Chains, null-chains, and CR geometry, Trans. Amer. Math. Soc. 338 (1993), 245-261. MR1100695
W. Kofink, Zur Mathematik der Diracmatrizen: Die Bargmannsche Hermitisierungsmatrix A und die Paulische Transpositionsmatrix B, Math. Z. 51 (1949), 702-711. MR0032563
A. Korányi and H. M. Reimann, Contact transformations as limits of symplectomorphisms, C. R. Acad. Sci. Paris Sér. I Math. 318 (1994), 1119-1124. MR1282355
M. Kuranishi, Strongly pseudoconvex CR structures over small balls, I, II, III, Ann. of Math. 115 (1982), 451-500; ibidem 116 (1982), 1-64; ibidem 116 (1982), 249-330. MR0657236
J. M. Lee, The Fefferman metric and pseudo-Hermitian invariants, Trans. Amer. Math. Soc. 296 (1986), 411-429. MR0837820
J. M. Lee, Pseudo-Einstein structures on CR manifolds, Amer. J. Math. 110 (1988), 157-178. MR0926742
T. Levi-Civita, Sulle funzioni di due o più variabili complesse, Atti Accad. Naz. Lincei Rend. (V) 14 (1905), 492-499. zbMATH |  Article
A. Lichnerowicz, Propagateurs, commutateurs et anticommutateurs en relativité générale, in ''Relativité, Groupes et Topologie'', (Les Houches Lectures, 1963), B. DeWitt and C. DeWitt, eds., Gordon and Breach, New York, 1964, 821-861. MR0168336 |  MR0168328
A. Masiello and P. Piccione, Shortening null geodesics in Lorentzian manifolds. Applications to closed light rays, Differential Geom. Appl. 8 (1998), 47-70. MR1601534
E. Musso, The local embedding problem for optical structures, J. Geom. Phys. 10 (1992), 1-18. MR1195669
P. Molino, Riemannian foliations, Progr. Math., 73, Birkhäuser, Boston, 1988. MR0932463
A. Morimoto, On normal almost contact structures with a regularity, Tohoku Math. J. 16 (1964), 90-104. MR0163246
L. Nirenberg, On a question of Hans Lewy, Russian Math. Surveys 29 (1974), 251-262. MR0492752
M. Novello and J. Duarte De Oliveira, On dual properties of the Weyl tensor, Gen. Relativity Gravitation 12 (1980), 871-880. MR0601845
M. Ortaggio, Bel-Debever criteria for the classification of the Weyl tensor in higher dimensions, Classical Quantum Gravity 26 (2009), 195015, 8 pp. MR2545152 | DOI
R. S. Palais, A global formulation of the Lie theory of transformation groups, Mem. Amer. Math. Soc. No. 22, 1957. MR0121424
W. Pauli, Contributions mathématiques à la théorie des matrices de Dirac, (French), Ann. Inst. H. Poincaré 6 (1936), 109-136. MR1508031
A. Z. Petrov, Klassifikacya prostranstv opredelyayushchikh polya tyagoteniya, (Russian), Uch. Zapiski Kazan. Gos. Univ. 114 (1954), 55-69. English translation: The classification of spaces defining gravitational fields, Gen. Relativity Gravitation 32 (2000), 1665-1685. MR1784371 | DOI
F. Pirani, On the physical significance of the Riemann tensor, Acta Phys. Polon. 15 (1956), 389-405. MR0088370
F. Pirani, Invariant formulation of gravitational radiation theory, Phys. Rev. 105 (1957), 1089-1099. MR0096537
I. Robinson, Null electromagnetic fields, J. Mathematical Phys. 2 (1961), 290-291. MR0127369
I. Robinson and A. Trautman, Conformal geometry of flows in \(n\) dimensions, J. Math. Phys. 24 (1983), 1425-1429. MR0708658
I. Robinson and A. Trautman, Cauchy-Riemann structures in optical geometry, in ''Proc. fourth Marcel Grossmann meeting on general relativity'', R. Ruffini, ed., North-Holland Publishing, Amsterdam, 1986, 317-324. MR0879758
I. Robinson and A. Trautman, Optical geometry, in ''New Theories in Physics'', Z. Ajduk, S. Pokorski and A. Trautman, eds., World Scientific, 1989, 454-497. WorldCat
R. Sachs, Gravitational waves in general relativity. VI. The outgoing radiation condition, Proc. Roy. Soc. Ser. A 264 (1961), 309-338. MR0156678
R. K. Sachs, Gravitational radiation, in ''Recent developments in general relativity'', Pergamon, 1962, 521-562. MR0164694
M. Sánchez, Lorentzian manifolds admitting a Killing vector field, Nonlinear Anal. 30 (1997), 643-654. MR1489831
I. Satake, On a generalization of the notion of manifold, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 359-363. MR0079769
G. Sparling, Twistor theory and the characterization of Fefferman's conformal structures, preprint.
N. Tanaka, A differential geometric study on strongly pseudo-convex manifolds, Lecture in Math., Dept. of Mathematics, Kyoto Univ., No. 9, Kinokuniya Book Store Co., Tokyo, 1975. MR0399517 | PDF
S. Tanno, Variational problems on contact Riemannian manifolds, Trans. Amer. Math. Soc. 314 (1989), 349-379. MR1000553
Ph. Tondeur, Foliations on Riemannian manifolds, Universitext, Springer-Verlag, New York, 1988. MR0934020
A. Trautman, Optical structures in relativistic theories, The mathematical heritage of Élie Cartan (Lyon, 1984), Astérisque 1985, 401-420. MR0837209
A. Trautman, Deformation of the Hodge map and optical geometry, J. Geom. Phys. 1 (1984), 85-95. MR0794981
A. Trautman, Robinson manifolds and Cauchy-Riemann spaces, Classical Quantum Gravity 19 (2002), R1-R10. MR1885472
S. M. Webster, Pseudo-Hermitian structures on a real hypersurface, J. Differential Geom. 13 (1978), 25-41. MR0520599
K. Yano, On a structure defined by a tensor field \(f\) of type \((1,1)\) satisfying \(f^3 + f = 0\), Tensor (N.S.) 14 (1963), 99-109. MR0159296
K. Yano and S. Ishihara, On integrability conditions of a structure \(f\) satisfying \(f^3 + f = 0\), Quart. J. Math. Oxford Ser. (2) 15 (1964), 217-222. MR0166718
X. Zhang and D. Finley, CR structures and twisting vacuum spacetimes with two Killing vectors and cosmological constant: type II and more special, Classical Quantum Gravity 30 (2013), 115006, 20 pp. MR3055095

Home Riv.Mat.Univ.Parma